[Skip to Content]
[Skip to Content Landing]
Article
December 23, 1992

Alopecia and Sensory Polyneuropathy From Thallium in a Chinese Herbal Medication

Author Affiliations

Albert Einstein College of Medicine Bronx, NY

JAMA. 1992;268(24):3430-3431. doi:10.1001/jama.1992.03490240038018
Abstract

To the Editor.  —We have recently encountered two women who developed alopecia and mild sensory polyneuropathy following ingestion of a Chinese herbal medication/nutritional supplement purchased in the United States. We believe that this should be reported to alert physicians about other possible cases.

Report of Cases.—Case 1.  —A 42-year-old woman consumed four 45-mL doses of a Chinese herbal supplement (Nutrien, Sunrider International, Torrance, Calif) mixed with fruit juice over a 2-week period in June 1987. One week after the last dose she noted aching in the ankles and wrists and burning pain and tingling in the soles of her feet and in her fingertips. These symptoms became more intense and were then accompanied by unsteadiness of gait that required her to abandon wearing high heels. Three weeks after the last dose she noted progressive loss of scalp hair and loss of the middle portion of her eyelashes. In

×